October 15, 2018
Restless Legs and Antihistamines
Wellness Tip

Restless Legs and Antihistamines

by Berkeley Wellness  

If you have restless legs syndrome (RLS) and are taking a sedating nonprescription antihistamine, the drug may be contributing to the problem. RLS affects 5 to 10 percent of adults and is characterized by uncomfortable sensations deep inside the legs, often at night.

Many people who take the antihistamine diphenhydramine in allergy medications (such as Benadryl) or in sleep aids (such as Unisom or Tylenol PM) don’t realize that it can cause or worsen RLS, as can some antidepressants and tranquilizers and other drugs.

These sedating antihistamines can also cause memory problems and confusion in older people and worsen difficulties with urination in men who have an enlarged prostate. Newer, nonsedating antihistamines such as loratadine (Claritin) and cetirizine (Zyrtec) are usually not a problem in terms of RLS and these other adverse effects.

Also see Nocturnal Leg Cramps.